The treatment of ventricular tachyarrhythmias in poisoning is different to that of the same arrhythmias associated with ischaemic heart disease. A number of drugs generally used are contraindicated, there are some specific antidotes, the prognosis of untreated (except with supportive care) patients with these arrhythmias is surprisingly good. With this in mind, conservative treatment is often indicated if patients are haemodynamically stable. This may reflect the inaccurate nature of surface ECG diagnosis of arrhythmias in the presence of marked QRS prolongation.
If there is haemodynamic compromise then cardioversion should be preferred over drugs as initial treatment if there are no specific antidotes. If a provisional diagnosis of the toxin involved has not been made, the sequential use of specific antidotes is potentially hazardous as antidotes for some poisonings exacerbate toxicity in others. Correction of acidosis and electrolyte abnormalities should be done and lignocaine is probably the safest drug to try initially.
The treatment of bradyarrhythmias in poisoning relies on the use of specific antagonists in the majority of cases. Where the cause of the poisoning has not been determined, then the following treatments should be tried:
An accurate diagnosis should be sought urgently.
The treatment of cardiac arrest after poisoning should be different from the usual protocols for the following reasons:
All patients should have
The usual initial management used in cardiac arrest also applies to poisoning. Clearing the airway, intubation and maintenance of cardiac output by external cardiac massage are all necessary. Cardioversion should be used for ventricular arrhythmias. An IV line should be secured and adrenaline should be given to cause vasoconstriction to nonessential vasculature and maintain output to the cardiac and cerebral circulation.